1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin sensitivity increase?

Discussion in 'Ask A Question' started by Ali H, Aug 19, 2014.

  1. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    Hiya, I have been doing basal/bolus for about 7 weeks now and the last 3 or 4 days have seen some lows, one hypo and three or four readings in the low 4s. Now that I have got my blood sugar under better control, is it the case that I am now more sensitive to insulin perhaps and need to lower my units? Would you lower your basal, your bolus or drop both of them a bit?

    Any advice gratefully received.

    Ali
     
  2. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    1,853
    Trophy Points:
    178
    I would always test the basal dose first as changing the bolus when the basal isn't bang on is counter productive........

    its actually wise to check your basal on a regular basis, this is on top of illness and increases in activity levels etc......

    once a month I will try and do it, I don't manage a full 24 hours, but I will try........

    what basal insulin and dose are you on..?
     
    • Like Like x 2
  3. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    HI, Novorapid as my bolus and Levemir as my basal. I take 24 units morning and evening of Levemir.
     
  4. James Lyme

    James Lyme Type 1 · Member

    Messages:
    17
    Likes Received:
    4
    Trophy Points:
    43
    Hi. It isn't a good idea to make changes to both at the same time as whatever your results you won't know which insulin is responsible.
    Testing your basal first is a good idea. It is recommended to adjust it in 10% stages and wait a few days, not altering your bolus dose. So if you're taking 24 twice a day, change it to 22 or 21u and see how your body reacts. Keep a notebook and document your results. If you notice they are too high then increase one unit per dose every few days. If you notice you are then hypo'ing or going into low ranges then perhaps it is your bolus. In that case you will need to look at changing your ratios.
    Keep your basal to 24u and look at having less bolus with each meal. If you do this gradually you will be able to work out the correct dose of basal you require per meal or per carbohydrate intake.
    There is also the possibility it is the food you are eating. Slow acting carbohydrate, if eaten at the same time as a full bolus dose, will give you a hypo before your food has been able to break down into sugar. In that case you will hypo, treat the hypo with glucose, then consequently go high later when the sugar from the food has been released.
    It is also worth mentioning that I have been T1 for 2 years and still experience dramatic fluctuations in bolus requirements from one day to the next. There is no real explanation for it, your body simply becomes more or less insulin resistant.
    If you have any questions don't hesitate to ask.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook